Alert archive / Alabama / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Mobile, AL

February 28, 20149 counties in Alabama

NWS Mobile, AL issued this red flag warning at Feb 28, 2014, 6:16 AM CST for 9 counties in Alabama. It took effect at Feb 28, 2014, 12:00 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 6:16 AM CST (12:16 UTC)
In effect from
Feb 28, 2014, 12:00 PM CST
Expired
Feb 28, 2014, 4:00 PM CST
In force
4 hr
Issued by
NWS Mobile, AL

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Monroe County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 147 km from the middle of the area, began a volume at 12:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WWUS84 KMOB 281216
RFWMOB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MOBILE AL
616 AM CST FRI FEB 28 2014

...RED FLAG WARNING REMAINS IN EFFECT THROUGH 6 PM THIS EVENING
FOR SOUTHWEST AND SOUTH CENTRAL ALABAMA DUE TO A LONG DURATION OF
CRITICALLY LOW RELATIVE HUMIDITY...

...FIRE WEATHER WATCH REMAINS IN EFFECT FRIDAY AFTERNOON FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL ALABAMA DUE TO A LONG
DURATION OF CRITICALLY LOW RELATIVE HUMIDITY...

.VERY DRY DRIER AIR CONTINUES OVER THE REGION TODAY UNDER AN AREA
OF HIGH PRESSURE ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. HIGH
PRESSURE BUILDS EAST ON FRIDAY WITH CRITICALLY LOW RELATIVE
HUMIDITY POSSIBLY IMPACTING LOCATIONS GENERALLY NORTHEAST OF A
BUTLER...ANDALUSIA LINE THIS AFTERNOON. OTHER CRITERIA
WILL NOT BE SATISFIED OVER SOUTHEAST MISSISSIPPI AND THE
NORTHWEST FLORIDA PANHANDLE.

ALZ051-053>060-282200-
/O.UPG.KMOB.FW.A.0003.140228T1800Z-140228T2200Z/
/O.NEW.KMOB.FW.W.0011.140228T1800Z-140228T2200Z/
CHOCTAW-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-ESCAMBIA-
COVINGTON-
616 AM CST FRI FEB 28 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 4 PM CST THIS
AFTERNOON DUE TO A LONG DURATION OF CRITICALLY LOW RELATIVE HUMIDITY...

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 4 PM CST THIS
AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* RELATIVE HUMIDITY: MINIMUM VALUES OF 17 TO 22 PERCENT FOR
REMAINDER OF AFTERNOON...AND NEAR 23 PERCENT FOR AROUND 4 HOURS
FRIDAY AFTERNOON.

* IMPACTS: ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW RELATIVE
HUMIDITY...AND DRY FUELS CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this red flag warning went out at Feb 28, 4:46 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 28, 4:46 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
446 AM CST FRI FEB 28 2014

.SHORT TERM...(TODAY THROUGH SUNDAY)....TODAY THROUGH TONIGHT...
DRY ZONAL FLOW ALOFT PREVAILS ACROSS THE REGION THIS MORNING AND
SATELLITE IMAGERY SHOWS CLEAR SKIES IN PLACE ACROSS OUR ENTIRE
FORECAST AREA. WINDS ARE CALM OR VERY LIGHT FROM THE NORTHEAST ACROSS
THE REGION AS A SURFACE RIDGE OF HIGH PRESSURE EXTENDS FROM THE OHIO
AND TENNESSEE VALLEYS TO THE CENTRAL GULF OF MEXICO. TEMPERATURES
HAVE FALLEN TO NEAR OR BELOW FREEZING ACROSS MUCH OF THE REGION EARLY
THIS MORNING. TEMPERATURES AT 4 AM CST RANGE FROM THE MID 20S TO
AROUND 30 ACROSS MOST LOCATIONS...EXCEPT IN THE MID 30S TO AROUND 40
NEAR THE IMMEDIATE COAST.

A ZONAL FLOW PATTERN WILL GENERALLY CONTINUE ACROSS MUCH OF THE DEEP
SOUTH TODAY. HOWEVER...A WEAK SHORTWAVE TROUGH EMBEDDED WITHIN THE
MID LEVEL FLOW WILL TRANSLATE FROM THE VICINITY OF THE ARKLATEX
REGION EARLY THIS MORNING TO THE MIDDLE AND LOWER MISSISSIPPI VALLEY
REGION BY LATE THIS AFTERNOON. MID AND HIGH LEVEL CLOUD COVER WILL
GRADUALLY INCREASE ACROSS THE FORECAST AREA AHEAD OF THIS FEATURE
TODAY...BUT NO RAIN IS OTHERWISE EXPECTED. SURFACE FLOW WILL BECOME
SOUTHEASTERLY LATE THIS MORNING INTO THIS AFTERNOON AS THE SURFACE
RIDGE OF HIGH PRESSURE SHIFTS EASTWARD TOWARD THE EAST COAST AND THE
NORTHEASTERN GULF OF MEXICO. TEMPERATURES WILL SUBSEQUENTLY CONTINUE
TO MODIFY TODAY...WITH AFTERNOON READINGS EXPECTED TO REACH INTO THE
LOWER TO MID 60S. THE SHORTWAVE TROUGH WILL PUSH EASTWARD ACROSS
TENNESSEE AND NORTHERN MISSISSIPPI AND ALABAMA THIS EVENING...THEN
EASTWARD TOWARD THE CAROLINAS LATE TONIGHT. DEEP LAYER MOISTURE
ASSOCIATED WITH THIS FEATURE WILL BE MARGINAL...BUT SHORT RANGE
SOLUTIONS DO SHOW INCREASING LOW LOW LEVEL CLOUD COVER ACROSS MOST
OF OUR AREA THIS EVENING AND LATE TONIGHT. WE DID KEEP A SLIGHT
CHANCE OF RAIN IN THE FORECAST OVER INTERIOR SOUTHEAST MISSISSIPPI
AND SOUTHWEST ALABAMA LATE TONIGHT WHERE SOME WEAK LIFT WAS
INDICATED...BUT ANY RAINFALL AMOUNTS LOOK TO BE VERY LIGHT.
OTHERWISE...INCREASING LOW LEVEL MOISTURE AND CLOUD COVER SHOULD
SUPPORT WARMER TEMPERATURES TONIGHT. THE COOLEST READINGS LOOK TO
IMPACT INTERIOR AREAS WHERE LOWS SHOULD RANGE FROM AROUND 40 TO THE
MID 40S. LOW TEMPERATURES SHOULD RANGE FROM THE MID 40S TO AROUND 50
CLOSER TO THE COAST. /21

SATURDAY THROUGH SUNDAY...A SEMI-ORGANIZED UPPER LOW OVER THE
CALIFORNIA COAST BREAKS DOWN AND MOVES EAST...REACHING WESTERN
REGIONS OF THE MID/LOWER MISS RIVER VALLEY BY SUNDAY EVENING. A
SURFACE LOW ORGANIZES OVER THE SOUTHERN PLAINS SUNDAY...TAKING A
NORTHEAST MOVEMENT TOWARDS THE MID MISS RIVER VALLEY AFTER FORMING.
LIGHT EASTERLY FLOW OVER THE FA BECOMES MORE ORGANIZED SUNDAY WITH
THE FORMATION OF THE SURFACE LOW...INCREASING MOISTURE LEVELS OVER
THE AREA. WITH THE INCREASING MOISTURE LEVELS...HAVE PUT FOG BACK IN
THE FORECAST FOR SATURDAY NIGHT. ALSO...AM EXPECTING SHRA TO COME
CLOSE...BUT STAY OUT OF NORTHWESTERN SECTIONS OF THE FA SUNDAY.

.LONG TERM...(SUNDAY NIGHT ON)...SUNDAY NIGHT THROUGH MONDAY...THE
UPPER SYSTEM MOVING OVER THE CENTRAL/SOUTHERN PLAINS CONTINUES TO
WEAKEN AS IT MOVES OVER THE MISS RIVER TO EAST OF THE APPALACHIANS. A
WEAK TO MODERATE FRONT CROSSES THE AREA MONDAY AS A RESULT. GUIDANCE
IS ADVERTISING MODEST INSTABILITY (AROUND 500 J/KG OF MU-CAPE CLOSER TO
THE COAST) FOR RUMBLES. WITH BEST UPPER SUPPORT NORTH OF THE FA...AM
NOT EXPECTING ANY SEVERE WEATHER WITH THIS SYSTEM'S PASSAGE MONDAY.

MONDAY NIGHT THROUGH TUESDAY NIGHT IS A RELATIVELY CALM PERIOD OVER
THE FA AND SURROUNDING AREAS. THE FRONT THAT MOVED ACROSS THE AREA
MONDAY HAS STALLED OVER THE CENTRAL GULF OF MEX...WITH THE FA UNDER
DRY...NORTHERLY FLOW. TEMPS COOL OFF FROM PREVIOUS DAYS...DROPPING TO
SEASONABLY COOL. AS MORE SHORTWAVE ENERGY WORKS ITS WAY EAST ACROSS
THE SOUTHWESTERN CONUS TO OVER THE SOUTHERN PLAINS...ISENTROPIC
UPGLIDE SETS UP OVER THE NORTHWESTERN GULF OF MEX AND CLOUD LEVELS
INCREASE. GUIDANCE IS PRETTY CONSISTENT IN ADVERTISING A MUTED
DIURNAL RANGE AND SEE NO REASON TO DISAGREE.

WEDNESDAY THROUGH THURSDAY NIGHT....GUIDANCE IS ADVERTISING A
SURFACE LOW ORGANIZING OVER THE NW-ERN GULF OF MEX AND TAKING IT
NE...ACROSS SE-ERN PORTIONS OF THE FA THURSDAY NIGHT. THE GFS IS A
BIT FASTER THAN THE ECMWF IN ORGANIZING AND MOVING THIS SURFACE LOW
NE...BUT ONLY BY A FEW HOURS. SOUTHERLY ORGANIZES OVER THE FA AHEAD
OF THIS SYSTEM...WITH TEMPS RISING TO ABOVE SEASONAL LEVELS WEDNESDAY
THROUGH THURSDAY. THE SURFACE LOW CROSSES THE FA THURSDAY
NIGHT...WITH THE FA DRYING OUT FOR FRIDAY INTO FRIDAY NIGHT.

&&

.AVIATION...
[12Z TERMINAL FORECAST DISCUSSION]...VFR CONDITIONS WILL CONTINUE
OVER THE LOCAL TERMINALS TODAY. CLEAR SKIES ARE EXPECTED EARLY THIS
MORNING...WITH A GRADUAL INCREASE IN MID/HIGH CLOUD COVER LATE THIS
MORNING AND THIS AFTERNOON. LOWER LEVEL CEILINGS MAY MOVE IN LATE IN
THE TAF PERIOD MOSTLY AFTER 01/06Z. FORECAST SOUNDINGS SUGGEST THESE
CIGS SHOULD MOSTLY BE VFR IN NATURE...GENERALLY BETWEEN 3000-5000 FT
AGL...BUT WILL MONITOR FOR POTENTIAL LOWERING TO MVFR CIGS EARLY
SATURDAY MORNING. /21

&&

.MARINE...LIGHT TO MODERATE NORTHEAST FLOW OVER THE MARINE AREA
EARLY THIS MORNING WILL BECOME SOUTHEAST THIS AFTERNOON AS A SURFACE
RIDGE OF HIGH PRESSURE MOVES EASTWARD TOWARD THE EAST COAST. A LIGHT
TO MODERATE SOUTHEASTERLY TO SOUTHERLY FLOW WILL OTHERWISE PERSIST
THROUGH THE REMAINDER OF THE WEEKEND BETWEEN THE RIDGE TO THE EAST
AND AN APPROACHING COLD FRONT FROM THE NORTHWEST. A LINE OF SHOWERS
AND THUNDERSTORMS WILL MOVE ACROSS THE MARINE AREA LATE SUNDAY INTO
MONDAY AHEAD OF THE APPROACHING FRONT. THE COLD FRONT IS EXPECTED TO
SWEEP ACROSS THE MARINE AREA MONDAY AFTERNOON...WITH MODERATE TO
STRONG OFFSHORE FLOW AND BUILDING SEAS FOLLOWING IN ITS WAKE LATE
MONDAY INTO EARLY TUESDAY. STRENGTHENING EASTERLY FLOW IS EXPECTED
LATE TUESDAY INTO WEDNESDAY AHEAD OF THE NEXT LOW PRESSURE SYSTEM
THAT WILL BE DEEPENING OVER THE WESTERN GULF OF MEXICO. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      61  47  71  52  74 /  10  10  05  05  10
PENSACOLA   60  47  70  53  72 /  05  10  05  05  05
DESTIN      59  48  67  53  69 /  05  10  05  05  05
EVERGREEN   62  40  73  47  76 /  05  10  05  05  05
WAYNESBORO  62  45  72  52  76 /  10  20  10  10  10
CAMDEN      62  41  72  49  77 /  10  20  05  10  10
CRESTVIEW   64  39  74  43  77 /  05  10  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...RED FLAG WARNING FROM NOON FRIDAY TO 4 PM FRIDAY FOR THE
      FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
      COVINGTON...CRENSHAW...ESCAMBIA...MONROE...WILCOX...

FL...NONE.
MS...NONE.
GM...NONE.
&&

21/16

Nearby

Red Flag Warnings in Alabama, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.